Alert archive / Florida / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 2, NWS Tampa Bay, FL

February 26, 2013Hillsborough County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Feb 26, 2013, 11:12 AM EST for Hillsborough County, Florida. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 26, 2013, 11:12 AM EST (16:12 UTC)
Expired
Feb 26, 2013, 11:45 AM EST
In force
33 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

County Hillsborough County, FL

The radar

The Tampa radar (KTBW), 34 km from the middle of the area, began a volume at 16:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 26, 11:19 AM ESTTSTM WND GST 601 Se Tampa, FLWIND GUST ESTIMATED ON HARBOR ISLAND BY BROADCAST METEOROLOGIST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 26, 6:49 AM ESTTornado WatchSPC8 hr

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 4.2 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2013-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1607 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2013-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 379 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1607 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
464 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
379 m²/s²
0-3 km storm-relative helicity
411 m²/s²
Significant tornado parameter
4.4
Supercell composite
19.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

653 
WUUS52 KTBW 261612
SVRTBW
FLC057-261645-
/O.NEW.KTBW.SV.W.0002.130226T1612Z-130226T1645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1112 AM EST TUE FEB 26 2013

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HILLSBOROUGH COUNTY IN WEST CENTRAL FLORIDA...

* UNTIL 1145 AM EST.

* AT 1111 AM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR CHANNELSIDE...OR NEAR
  TAMPA...AND MOVING NORTHEAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TEMPLE TERRACE...BRANDON...PLANT CITY...PALM RIVER...ORIENT PARK...
  FLORIDA STATE FAIRGROUNDS...TAMPA EXECUTIVE AIRPORT...LETTUCE LAKE
  PARK...MANGO...VALRICO...SEFFNER...THONOTOSASSA...PLANT CITY
  AIRPORT AND HILLSBOROUGH RIVER STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM EST TUESDAY AFTERNOON
FOR SOUTHWESTERN FLORIDA.

&&

LAT...LON 2817 8231 2817 8212 2799 8208 2789 8242
      2789 8244 2790 8246 2792 8249 2794 8250
TIME...MOT...LOC 1612Z 243DEG 38KT 2795 8242

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 26, 9:52 AM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Feb 26, 9:52 AM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
952 AM EST TUE FEB 26 2013

...TORNADO WATCH IN EFFECT UNTIL 3 PM FOR MUCH OF WEST CENTRAL AND
SOUTHWEST FLORIDA...

.UPDATE...
TORNADO WATCH NUMBER 45 HAS EXPIRED FOR LEVY COUNTY AS OF 9 AM.
TORNADO WATCH NUMBER 46 CONTINUES FOR THE REST OF THE COUNTIES
EXCEPT FOR CHARLOTTE AND LEE...AS WELL AS THE NORTH AND CENTRAL
NEARSHORE WATERS AND TAMPA BAY.

A LINE OF SHOWERS AND THUNDERSTORMS AHEAD OF A COLD FRONT OVER THE
EASTERN GULF OF MEXICO WILL CONTINUE TO MAKE ITS WAY EASTWARD
THROUGH THE FORECAST AREA THROUGH THE MORNING AND AFTERNOON HOURS.
MORNING KTBW SOUNDING CONFIRMS AN UNSTABLE AIR MASS OVER THE
REGION...WITH A LIFTED INDEX OF -5.5 AND HELICITY AT 476. ALREADY
HAD SOME IMPRESSIVE WIND GUSTS WITH DAMAGE OVER LEVY COUNTY
EARLIER THIS MORNING AS THE LINE WENT THROUGH...AND MORE DETAILS
CAN BE SEEN VIA LOCAL STORM REPORTS. THE PRIMARY CONCERNS FOR
THIS EVENT WILL CONTINUE TO BE DAMAGING WIND GUSTS ALONG WITH THE
POSSIBILITY OF ISOLATED BRIEF TORNADOES. THE LINE SHOULD PASS
THROUGH THE ENTIRE FORECAST AREA BY THIS EVENING...WEAKENING AS IT
CONTINUES INTO THE SOUTHERN PART OF THE AREA. UPDATED THE
FORECAST TO TRY AND ESTIMATE PRECIP TIMING AND TO REMOVE THE
TORNADO WATCH FOR LEVY COUNTY. THE WCN HAS ALREADY BEEN SENT OUT
AND THE UPDATED ZONES AND COASTALS WILL BE SENT SHORTLY AS WELL.

&&

.AVIATION...
A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE NORTHERN
TERMINALS LATE THIS MORNING INTO THE EARLY AFTERNOON HOURS WITH
GUSTY WINDS AND MVFR/IFR CONDITIONS EXPECTED. THE LINE OF
SHOWERS/STORMS IS EXPECTED TO BE WEAKER AS IT MOVES THROUGH THE
SOUTHERN TERMINALS...BUT MVFR CONDITIONS WILL BE POSSIBLE AS IT
MOVES THROUGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  77  59  72  55 /  70  20  10  10
FMY  84  64  76  56 /  40  30  30  20
GIF  83  58  76  54 /  70  20  10  10
SRQ  78  60  72  53 /  70  20  20  10
BKV  78  52  72  45 /  70  10  10  10
SPG  78  63  71  60 /  70  20  10  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...BEACH HAZARDS STATEMENT THROUGH THIS EVENING FOR CHARLOTTE-
     LEE.

     LAKE WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR
     CHARLOTTE-CITRUS-DESOTO-HARDEE-HERNANDO-HIGHLANDS-
     HILLSBOROUGH-LEE-LEVY-MANATEE-PASCO-PINELLAS-POLK-
     SARASOTA-SUMTER.

GULF WATERS...SMALL CRAFT ADVISORY UNTIL 4 AM EST WEDNESDAY FOR BONITA
     BEACH TO ENGLEWOOD OUT 20 TO 60 NM-ENGLEWOOD TO
     TARPON SPRINGS OUT 20 TO 60 NM-TARPON SPRINGS TO
     SUWANNEE RIVER OUT 20 TO 60 NM.

&&

UDPATE...05/CARLISLE
AVIATION...21/JELSEMA
Hazardous weather outlook, Feb 26, 5:36 AM EST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
536 AM EST TUE FEB 26 2013

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-271000-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
536 AM EST TUE FEB 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A LINE OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A COLD FRONTAL
PASSAGE WILL CROSS THE AREA TODAY FROM THE NORTHWEST. SOME OF THE
STORMS MAY BECOME SEVERE...PARTICULARLY ALONG THE NATURE COAST AND
NORTHERN TAMPA BAY REGION. THE MAIN THREATS WILL BE DAMAGING WIND
GUSTS WITH ISOLATED TORNADOES POSSIBLE. AS THE LINE MOVES SOUTH OF
THE TAMPA BAY AREA THIS AFTERNOON...THE STORMS WILL BECOME LESS
ORGANIZED AND BEGIN TO WEAKEN AND DISSIPATE.

...COASTAL FLOOD IMPACT...
WITH GUSTY WINDS OVER THE WATERS AHEAD OF AND DURING THE FRONTAL
PASSAGE...SOME MINOR COASTAL FLOODING COULD OCCUR. HOWEVER...THE
HIGHEST IMPACTS ARE FORECASTED TO OCCUR DURING LOW
TIDE...LESSENING THE WOULD BE COASTAL FLOOD RISK.

...WIND AND SEA IMPACT...
MARINE WINDS OF AROUND 20 KNOTS OVER THE OFFSHORE WATERS TODAY
WILL TRANSLATE TO SEAS BUILDING TO 5 TO 7 FEET. WINDS AND SEAS
WILL HOLD UP OVERNIGHT...THEN AS WINDS BEGIN TO DROP OFF
WEDNESDAY...SEAS WILL LIKEWISE SUBSIDE WEDNESDAY NIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

FLEMING

In the hours before

Local storm report, Feb 26, 8:01 AM EST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
801 AM EST TUE FEB 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     TSTM WND DMG     CEDAR KEY               29.15N 83.04W
02/26/2013                   LEVY               FL   EMERGENCY MNGR

            NUMEROUS LARGE TREE LIMBS ON ROAD NEAR CEDAR KEY HIGH
            SCHOOL.

&&

DOUGHERTY
Local storm report, Feb 26, 8:43 AM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
843 AM EST TUE FEB 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 AM     TSTM WND GST     1 SE CEDAR KEY          29.14N 83.03W
02/26/2013  M74 MPH          LEVY               FL   C-MAN STATION

            CEDAR KEY C-MAN REPORTED A 64 KNOT WIND GUST.

0730 AM     TSTM WND GST     1 S CEDAR KEY           29.13N 83.04W
02/26/2013  M91 MPH          GMZ850             FL   C-MAN STATION

            NOAA C-MAN STATION CKYF1 REPORTED A WIND GUST TO 79
            KNOTS.

0730 AM     TSTM WND DMG     CEDAR KEY               29.15N 83.04W
02/26/2013                   LEVY               FL   FIRE DEPT/RESCUE

            FIRE CHIEF REPORTING WIDESPREAD WIND DAMAGE WITH NUMEROUS
            TREES AND POWERLINES DOWN AS WELL AS DAMAGE TO DOCKS AND
            BOATS IN SEVERAL LOCATIONS AROUND CEDAR KEY.

&&

DOUGHERTY
Special weather statement, Feb 26, 9:50 AM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
950 AM EST TUE FEB 26 2013

FLZ042-043-048-049-261615-
SUMTER-CITRUS-HERNANDO-PASCO-
950 AM EST TUE FEB 26 2013

CITRUS...HERNANDO...PASCO AND SUMTER COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF
THUNDERSTORMS LOCATED NEAR ROYAL HIGHLANDS...OR 9 MILES NORTHWEST OF
BROOKSVILLE...MOVING NORTHEAST AT 30 MPH...WILL AFFECT
CHASSAHOWITZKA...GLEN LAKES...BROOKRIDGE AND HIGH POINT...UNTIL 1115
AM EST.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM EST TUESDAY AFTERNOON
FOR SOUTHWESTERN FLORIDA.

LAT...LON 2842 8271 2845 8268 2850 8269 2854 8267
      2865 8269 2869 8268 2871 8270 2895 8270
      2897 8268 2905 8246 2901 8236 2896 8230
      2896 8196 2837 8195 2832 8206 2819 8217
      2819 8272
TIME...MOT...LOC 1450Z 238DEG 24KT 2864 8251
Special weather statement, Feb 26, 10:39 AM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1039 AM EST TUE FEB 26 2013

FLZ050-051-261615-
HILLSBOROUGH-PINELLAS-
1039 AM EST TUE FEB 26 2013

...STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL PINELLAS AND WEST
CENTRAL HILLSBOROUGH COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF
THUNDERSTORMS LOCATED NEAR PINELLAS PARK...MOVING NORTHEAST AT 40
MPH...WILL AFFECT SAINT PETE CLEARWATER AIRPORT...HIGHPOINT...
PINELLAS PARK AND LEALMAN...UNTIL 1115 AM EST.

GUSTY WINDS 40 TO 50 MPH WILL OCCUR.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM EST TUESDAY AFTERNOON
FOR SOUTHWESTERN FLORIDA.

LAT...LON 2794 8269 2789 8259 2785 8259 2787 8255
      2793 8254 2793 8257 2796 8256 2797 8264
      2804 8254 2790 8243 2792 8248 2786 8248
      2783 8255 2786 8257 2783 8258 2778 8272
      2788 8275
TIME...MOT...LOC 1539Z 244DEG 33KT 2786 8267

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 8:49 PM ESTMarine Dense Fog AdvisoryTBW7 hr
Feb 26, 4:06 AM ESTLake Wind AdvisoryTBWDeSoto, Hardee, Highlands, Pinellas, Polk, Sumter14 hr
Feb 26, 4:35 AM ESTSmall Craft AdvisoryTBW29 hr
Feb 26, 6:51 AM ESTSpecial Marine WarningTBW54 min
Feb 26, 7:25 AM ESTSevere Thunderstorm WarningTBWCitrus, Levy65 min
Feb 26, 7:45 AM ESTSpecial Marine WarningTBW90 min
Feb 26, 8:16 AM ESTSpecial Marine WarningTBW119 min
Feb 26, 9:50 AM ESTSpecial Weather StatementTBWCitrus, Hernando, Pasco, Sumter85 min
Feb 26, 10:15 AM ESTSpecial Marine WarningTBW2 hr
Feb 26, 10:39 AM ESTSpecial Weather StatementTBWPinellas36 min
Feb 26, 11:48 AM ESTSpecial Weather StatementTBWPolk42 min
Feb 26, 2:16 PM ESTSpecial Weather StatementTBWSarasota44 min

Nearby

Severe Thunderstorm Warnings in Florida, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.